Kansas, 2018

Flash Flood and Hail in Kansas, July 4, 2018

July 4, 2018 · NWS GLD · 3 events in 2 counties and zones

A slow moving thunderstorm developed over Wallace County and produced a wind gust of 70 MPH near Weskan. The thunderstorm remained over Wallace County into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow moving thunderstorm developed over Wallace County and produced a wind gust of 70 MPH near Weskan. The thunderstorm remained over Wallace County into the evening. The prolonged heavy rainfall led to flash flooding occurring. Many roads around Weskan had water flow over them, including Highway 40. Over five inches of rain fell in the Weskan area.

To the north quarter size hail was reported from a thunderstorm near the Cheyenne/Sherman county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 4, 2:26 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
326 PM MDT Wed Jul 4 2018

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM MDT Wed Jul 4 2018

Main forecast issues will be locally heavy rainfall/flash flooding
and severe weather into Thursday night. Satellite showing an
amplified pattern from the Pacific into eastern North America. A
slow moving cold front extending from central South Dakota into
western Nebraska and northern Colorado was moving slowly toward the
area. A prefrontal trough extended from a low over southeast
Colorado into central Nebraska. Subtropical moisture in the
southwest flow aloft was streaming into the area.

Models at mid levels were doing fine with maybe the Nam doing just a
little better. Models seemed to start out fine with the low level
thermal field.

Tonight...Currently prefrontal trough is over the western portion of
the area, roughly along the Colorado border. Weak shortwave trough
is just west of our area. Weak right rear quadrant looks to be over
most of the area through the evening. At this time, isolated
thunderstorms have developed near the western end of the forecast
area and not too far south of the area. The southern convection is
along a subtle convergence area.

Two caveats to having an increase in coverage to the thunderstorms.
Heights are rising over the area and the MLcinh is holding except
for the far southern and western portions of the area. The deepest
lift transitions from the western portion of the area through the
evening then into the north for the rest of the night. In general
the models are concentrating the thunderstorms in the northern and
western portions of the area. However, the Cams would indicate
mesoscale processes will prevail and different places get convective
bulleyes. In that regards, models indicate eastern Cheyenne and Kit
Carson counties could get a lot of rain.

To summarize, thunderstorms should move from Colorado to the
northeast along the Nebraska and Kansas border then southeast. Due
to upslope winds in the far north and northwest, the significant
hail parameter is bullseyeing that area. Otherwise, I believe it
should be a wind threat elsewhere. High PWs and slow storm
motions will make for locally heavy rainfall.

Thursday/Thursday night...Very hard to pin down details in a weak
wind field and forcing setup. At the same time area will have good
low level upslope and a moist unstable air mass. Mid level ridge is
near to just north of the area which will essentially leave the area
in light easterly flow. It is possible that there could be lingering
rainfall in the morning. Weak shortwave trough moving in from the
east combined with the upslope will cause thunderstorms over the
southern and western portions of the area.

Problem in this flow is that storms do not move very far from where
they form. Mesoscale influences will probably be the main forcing
mechanism. So will leave what the blend gave me but have little
confidence in them. Believe the locally heavy rainfall will be a
little bigger threat than the severe threat.

Friday/Friday night...Should be some lingering thunderstorms in the
morning. Otherwise the same general setup remains as Thursdays
except the wind is more south to southeast. The flow and forcing is
very weak with mesoscale influences governing where storms form and
move. The forecast blend gave me slight chance to chance pops and
really cannot argue or improve on it. Very low confidence. Potential
for locally heavy rainfall remains but really hard to say where.

Saturday...Looks like a stronger wave as the 700 mb ridge shifts
east but the forecast blend keeps little if any pops around. This
has the potential to be more than current blend. Stay tuned.

.LONG TERM...(Thursday night through Wednesday)
Issued at 120 PM MDT Wed Jul 4 2018

An upper level high sits over the western US keeping typical summer
conditions with high temperatures and chances for thunderstorms each
evening Saturday through Wednesday. Upper level shortwaves increase
thunderstorm chances Sunday night. Moisture returns into the central
Plains Tuesday night leading to increasing thunderstorm chances next
week.

A trough forms Monday night moving eastward over the northern Plains
Wednesday night bringing chances of thunderstorms. The ECMWF becomes
more progressive spatially compared to the GFS Tuesday night showing
more of a shortwave trough moving quickly across the far northern
Plains Tuesday night. Based on the 06Z to 12Z runs of the ECMWF and
GFS, the ECMWF will most likely slow down the progression of the
trough leading to less spatial discrepancy between the two models.
At the end of next week, a ridge will begin to build along the
western US bringing summer conditions once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM MDT Wed Jul 4 2018

For Kgld, vfr conditions are expected through the period except
for a period in the evening. From 00z to 04z there could be mvfr
conditions as thunderstorms move through the area. The winds will
be south at 10 to 15 knots until 04z. From 04z to 08z the winds
will be light and variable and then will shift to the east around
10 knots. From 14z to the end of the period will be southeast from
6 to 9 knots.

For Kmck, vfr conditions are expected until 03z. Southeast winds
at 13 knots and gusts to near 22 knots will shift to the south at
12 knots at 01z. From 03z to 08z mvfr conditions are expected due
to thunderstorms as winds shift to the southeast at 6 knots. From
08z to 14z the winds will be east northeast at 10 knots. At 14z
the winds will become southeast at 8 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...NEWMAN
AVIATION...BULLER
Hazardous weather outlook, Jul 4, 9:41 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1041 AM MDT Wed Jul 4 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1041 AM MDT Wed Jul 4 2018 /1141 AM CDT Wed Jul 4 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are expected to develop around 3 PM
MDT (4 PM CDT) increasing in coverage through the mid to late
evening hours before slowly decreasing from west to east after
midnight. The greatest chance for severe thunderstorms will extend
from Yuma county to along the Kansas and Nebraska border.

Large hail to around one inch in diameter and wind gusts to 65 mph
will be the primary threats. Locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal threat for severe thunderstorms along and west of
the Colorado Kansas border Thursday afternoon and evening. Large
hail, damaging winds and locally heavy rainfall will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM MDT.

In the hours before

Special weather statement, Jul 4, 2:22 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
322 PM MDT WED JUL 4 2018

COZ091-092-042130-
Kit Carson County CO-Cheyenne County CO-
322 PM MDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 330
PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Boyero, or 29 miles south of Flagler, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

LAT...LON 3907 10316 3920 10300 3887 10279 3874 10316
TIME...MOT...LOC 2122Z 236DEG 28KT 3887 10312

EV
Special weather statement, Jul 4, 3:59 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT WED JUL 4 2018

COZ092-KSZ027-042330-
Cheyenne County CO-Wallace KS-
459 PM MDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WEST CENTRAL WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Weskan, or 15 miles west of Sharon Springs, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weskan and Arapahoe.

LAT...LON 3883 10218 3905 10212 3905 10205 3896 10179
      3881 10192 3879 10204
TIME...MOT...LOC 2259Z 203DEG 9KT 3886 10204

EV

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 4, 4:25 PM MST
Where
Wallace County, 4.04 mi SE of Weskan
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.822, -101.927

Hail, Cheyenne

When
July 4, 6:10 PM CST
Where
Cheyenne County, 13.84 mi SSE of St Francis Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.569, -101.689

Flash Flood, Wallace

When
July 4, 6:00 PM MST to 9:00 PM MST
Where
Wallace County, 4.22 mi WNW of Weskan to 3.95 mi SW of Weskan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.886, -102.046

Many of the roads around Weskan had water running over them in low lying areas. Highway 40 had water running over it in a few places as well. Over five inches of rainfall was measured in Weskan before the rain gauge overflowed. No reports of flood damage to roads were given.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772895, 772894, 772896.